Format

Send to

Choose Destination
Pediatr Emerg Care. 2011 Sep;27(9):846-9. doi: 10.1097/PEC.0b013e31822c146b.

Hypoglycemia after accidental pediatric sulfonylurea ingestions.

Author information

1
Department of Medical Toxicology, Banner Good Samaritan Medical Center, Phoenix, AZ, USA. Michael.levine@bannerhealth.com

Abstract

BACKGROUND:

Because the prevalence of type 2 diabetes increases annually, there has been an increase in pediatric exposures to sulfonylureas. These medications are associated with delayed and often prolonged hypoglycemia. As such, most authorities but not all recommend admission for all pediatric patients with an accidental sulfonylurea ingestion.

METHODS:

This study is a retrospective chart review of all pediatric patients with sulfonylurea exposures admitted for 9 years at an urban, pediatric teaching hospital. The incidence and characteristics of the hypoglycemia were recorded and analyzed.

RESULTS:

During this time span, 93 patients with accidental sulfonylurea exposures were admitted, with a median age of 1.83 years. Glyburide and glipizide accounted for most sulfonylureas. Hypoglycemia (blood glucose level <50 mg/dL) developed in 25 (58.1%) of 43 patients who ingested glipizide, compared with 10 (25.6%) of 39 patients who ingested glyburide. The overall incidence of hypoglycemia was 44%. Hypoglycemia was more likely to occur with glipizide ingestion than glyburide (odds ratio, 3.89 [95% confidence interval, 1.51-9.98]). No patient with a known time of ingestion developed hypoglycemia after 13 hours.

CONCLUSIONS:

Hypoglycemia is common after accidental sulfonylurea exposures. The results of this study support mandatory admission to a monitored setting for at least 16 hours, with frequent glucose determinations.

PMID:
21878825
DOI:
10.1097/PEC.0b013e31822c146b
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center